Alert archive / Texas / River Flood Warnings in 2018

River Flood Warning 9, NWS Midland/Odessa, TX

August 11, 2018Presidio County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Aug 11, 2018, 7:06 PM CDT for Presidio County, Texas. It took effect at Aug 11, 2018, 9:00 PM CDT. It was in force for 15 hr.

The area

The outline as issued.

The facts

Issued
Aug 11, 2018, 7:06 PM CDT (00:06 UTC)
In effect from
Aug 11, 2018, 9:00 PM CDT
Expired
Aug 12, 2018, 12:27 PM CDT
In force
15 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Presidio County, TX

The river

Written for the forecast point Rio Grande 5 miles SE of Presidio (PRDT2).

Action stage
8 ft
Minor stage
9 ft
Moderate stage
13 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

618 
WGUS44 KMAF 120006
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
706 PM CDT Sat Aug 11 2018

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande at Presidio International Bridge affecting Presidio 
  County
  Rio Grande below Presidio 5SE affecting Presidio County
  
Water releases and recent rainfall coming down the Rio Conchos will 
result in a quick rise this evening on the Rio Grande at Presidio 
International Bridge and Presidio 5SE. Levels at the International 
Bridge are currently in flood stage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland


&&

TXC377-121235-
/O.NEW.KMAF.FL.W.0008.180812T0006Z-180812T1235Z/
/PRST2.1.ER.180811T2313Z.180812T0000Z.180812T0035Z.NO/
706 PM CDT Sat Aug 11 2018

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande at Presidio International Bridge.
* until Sunday morning, or until the warning is cancelled.
* At  6PM Saturday the stage was 15.6 feet (4.8 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 15.5 feet (4.7 meters).
* Forecast...The river will continue rising to near 16.4 feet (5.0 
  meters) by this evening.  The river will fall below flood stage 
  this evening.
* Impact...At 15.5 feet (4.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 16.5 feet (5.0 meters) on 
May 31 2017.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Mon   Tue   Wed
                                                7AM   7AM   7AM   7AM
  Presidio Inter 12.0 15.5   15.6   Sat  6 PM   4.9   5.2   5.2   5.2

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Mon   Tue   Wed
                                                7AM   7AM   7AM   7AM
  Presidio Inter  3.7  4.7    4.8   Sat  6 PM   1.5   1.6   1.6   1.6

&&

LAT...LON 2951 10446 2963 10437 2961 10430 2945 10435 2949 10443


$$

TXC377-121606-
/O.NEW.KMAF.FL.W.0009.180812T0200Z-180812T1727Z/
/PRDT2.1.ER.180812T0200Z.180812T0300Z.180812T0527Z.NO/
706 PM CDT Sat Aug 11 2018

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande below Presidio 5SE.
* until Sunday afternoon, or until the warning is cancelled.
* At  6PM Saturday the stage was 5.9 feet (1.8 meters).
* flooding is forecast.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 9.9 feet (3.0 meters) by tonight.  The river will fall 
  below flood stage by after midnight tomorrow.
* Impact...At 9.0 feet (2.7 meters), the river reaches minor flood 
  stage, and low lying areas begin to flood.

This crest compares to a previous crest of 9.9 feet (3.0 meters) on 
Aug 31 2016.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Mon   Tue   Wed
                                                7AM   7AM   7AM   7AM
  Presidio 5SE    8.0  9.0    5.9   Sat  6 PM   3.0   2.2   2.1   2.1

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Mon   Tue   Wed
                                                7AM   7AM   7AM   7AM
  Presidio 5SE    2.4  2.7    1.8   Sat  6 PM   0.9   0.7   0.6   0.6

&&

LAT...LON 2945 10435 2961 10430 2959 10425 2937 10394 2923 10401


$$
1 follow-up statement
765 
WGUS84 KMAF 121140
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
640 AM CDT Sun Aug 12 2018

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande at Presidio International Bridge affecting Presidio 
  County
  Rio Grande below Presidio 5SE affecting Presidio County
  
.Rain has ended along the Rio Grande in the vicinity of Presidio,
and river levels have dropped well below flood stage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

This is the last statement for this event.

&&

TXC377-121210-
/O.CAN.KMAF.FL.W.0008.000000T0000Z-180812T1235Z/
/PRST2.1.ER.180811T2313Z.180812T0145Z.180812T0358Z.NO/
640 AM CDT Sun Aug 12 2018

The Flood Warning is cancelled for
  the Rio Grande at Presidio International Bridge.
* At  6AM Sunday the stage was 6.2 feet (1.9 meters).
* Fell below flood stage at 22:58 PM Saturday.
* Flood stage is 15.5 feet (4.7 meters).
* Forecast...The river will continue to fall to 4.6 feet (1.4 meters)
  by tomorrow morning.

This crest compares to a previous crest of 12.6 feet (3.8 meters) on 
Sep 17 2010.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Mon   Mon
                                                1PM   7PM   1AM   7AM
  Presidio Inter 12.0 15.5    6.2   Sun  6 AM   5.8   5.0   4.8   4.6

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Mon   Mon
                                                1PM   7PM   1AM   7AM
  Presidio Inter  3.7  4.7    1.9   Sun  6 AM   1.8   1.5   1.5   1.4

&&

LAT...LON 2951 10446 2963 10437 2961 10430 2945 10435 2949 10443


$$

TXC377-121210-
/O.CAN.KMAF.FL.W.0009.000000T0000Z-180812T1727Z/
/PRDT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
640 AM CDT Sun Aug 12 2018

The Flood Warning is cancelled for
  the Rio Grande below Presidio 5SE.
* At  6AM Sunday the stage was 3.9 feet (1.2 meters).
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...The river crested below flood stage at 8.4 feet (feet 
  meters).  The river will fall to 2.6 feet (0.8 meters) by .

This crest compares to a previous crest of 9.6 feet (2.9 meters) on 
Aug 30 2017.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Mon   Mon
                                                1PM   7PM   1AM   7AM
  Presidio 5SE    8.0  9.0    3.9   Sun  6 AM   3.3   2.9   2.7   2.6

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Mon   Mon
                                                1PM   7PM   1AM   7AM
  Presidio 5SE    2.4  2.7    1.2   Sun  6 AM   1.0   0.9   0.8   0.8

&&

LAT...LON 2945 10435 2961 10430 2959 10425 2937 10394 2923 10401


$$

44

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Aug 11, 5:58 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 11, 5:58 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
558 PM CDT Sat Aug 11 2018

.AVIATION...
00Z TAF issuance
Complicated aviation forecast over the next few hours with
multiple outflow boundaries around the area. Storms could form
almost anywhere so will amend where needed. Convection is expected
to diminish overnight with more showers forming across the area by
early morning. Winds will be generally variable, but become gusty
near outflow boundaries and storms.

&&

.PREV DISCUSSION... /issued 247 PM CDT Sat Aug 11 2018/

DISCUSSION...
The potential for heavy rain and areas of flash flooding still
remains possible through Sunday for many areas...

Over the next couple of day, our weather will continue to be
driven by mesoscale boundaries and a slow moving upper trough/low.
Currently, the upper trough extends from northern Mexico, NE to
the Great Lakes region. A closed low is expected to develop over
the region by tonight but the trough axis will remain over NW
portions of the forecast area through Sunday night, providing good
forcing for ascent across most of West TX but particularly for the
Big Bend, Lower Trans Pecos and Permian Basin regions. At the
surface, a couple boundaries currently remain stationary across
the area and should continue to be a low level focus for
thunderstorm development this afternoon and evening. Although
areas of best coverage and rainfall accumulations look to be
across the SE half of the forecast area through Sunday, scattered
convection will be possible across the remainder of the area as
well. PWATs generally ranging from 1-2", NW to SE, during this
time and continued weak flow aloft leading to slow storm motion
will likely result in heavy rainfall and areas of flash flooding.
Several areas across West TX and southeast NM have already seen a
decent amount of rainfall the last day or two. These areas will be
very susceptible to flooding given the soils are already
saturated. Similar to previous days, we could see a strong storm
or two produce some gusty winds. Otherwise, increased cloud cover
and rain chances will keep high temperatures in the 70s and 80s
for the weekend.

Monday, the upper trough axis begins to slowly shift east as the
upper low begins to lift north. This will shift better deep layer
moisture, lift and associated rain chances to far eastern and
southern areas east Monday and Monday night. Rain chances decrease
significantly areawide by Tuesday as the upper tough lifts
farther north and upper ridging begins to build back over the
region. Upper ridging will keep most areas dry through Thursday
then perhaps rain chances return late in the week with the
potential of a shortwave moving across the region. Otherwise,
temperatures warm through mid week with highs generally in the mid
to upper 90s by Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     68  84  68  88 /  40  50  50  50
Carlsbad                       66  84  65  91 /  40  40  20  10
Dryden                         68  81  69  88 /  60  80  60  60
Fort Stockton                  65  79  65  88 /  50  70  40  30
Guadalupe Pass                 60  78  61  86 /  30  40  10  10
Hobbs                          63  82  63  88 /  40  40  20  10
Marfa                          57  75  56  84 /  50  60  30  20
Midland Intl Airport           67  83  67  88 /  50  60  50  40
Odessa                         67  82  66  88 /  50  60  40  30
Wink                           67  85  67  91 /  40  50  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

29
Hazardous weather outlook, Aug 11, 2:41 PM CDT, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
241 PM CDT Sat Aug 11 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
241 PM CDT Sat Aug 11 2018 /141 PM MDT Sat Aug 11 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will continue across Southeast
New Mexico and West Texas through tonight. Frequent lightning and
gusty winds will accompany storms, but the main threat will be heavy
rainfall, which could result in localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms remain possible across much of the area through Sunday
night, shifting eastward Monday. Heavy rainfall and localized flash
flooding are the main threats with showers and storms that develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:06 PM CDTRiver Flood WarningMAFPresidio12 hr
Aug 11, 7:49 PM CDTSpecial Weather StatementMAFHoward41 min
Aug 11, 8:18 PM CDTAreal Flood AdvisoryMAFEctor, Midland117 min
Aug 11, 8:25 PM CDTAreal Flood AdvisoryMAFScurry3 hr
Aug 11, 8:38 PM CDTFlash Flood WarningMAFEctor, Midland112 min
Aug 11, 8:42 PM CDTAreal Flood AdvisoryMAFGlasscock, Midland, Reagan, Upton3 hr
Aug 11, 8:46 PM CDTAreal Flood AdvisoryMAFHoward, Martin119 min
Aug 11, 9:13 PM CDTFlash Flood WarningMAFScurry3 hr
Aug 11, 9:14 PM CDTAreal Flood AdvisoryMAFMidland, Upton3 hr
Aug 11, 9:27 PM CDTAreal Flood AdvisoryMAFEctor, Winkler2 hr
Aug 12, 9:31 AM CDTRiver Flood WarningMAFBrewster41 hr
Aug 12, 12:57 PM CDTAreal Flood AdvisoryMAFScurry2 hr
Aug 12, 1:12 PM CDTAreal Flood AdvisoryMAFHoward2 hr
Aug 12, 2:55 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Aug 12, 3:47 PM CDTAreal Flood AdvisoryMAFBorden, Dawson118 min
Aug 12, 4:59 PM CDTAreal Flood AdvisoryMAFGaines3 hr
Aug 12, 6:03 PM CDTAreal Flood AdvisoryMAFGaines117 min

Nearby

River Flood Warnings in Texas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.